Minnesota, 2008

Flash Flood and Flood in Minnesota, June 11 to 13, 2008

June 11 to 13, 2008 · NWS ABR · 2 events in 1 county or zone

Strong inflow of moist and unstable air resulted in training thunderstorms and very heavy rain across Big Stone County. Rainfall amounts of 2 to 4 inches occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$25,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong inflow of moist and unstable air resulted in training thunderstorms and very heavy rain across Big Stone County. Rainfall amounts of 2 to 4 inches occurred across the area. Cropland along with many roads were flooded. The Ortonville area received from 3 to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 1:43 AM CST, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 1:43 AM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 AM CDT WED JUN 11 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY

ONGOING SEVERE WEATHER THROUGH THE EARLY MORNING...WITH THE
POSSIBILITY FOR REDEVELOPMENT OF STRONG TO SEVERE STORMS EARLY THIS
AFTERNOON. FIRST...WILL ADDRESS FLOOD RISK AS RADAR ESTIMATED
2-4 FOR PARTS OF CORSON AND CAMPBELL COUNTIES ECLIPSING 1.5
FLASH FLOOD GUIDANCE...HOWEVER NO REPORTS OF FLOODING FROM THAT
AREA. LOW LEVEL JET EXPECTED TO CONTINUE TO SUPPORT THUNDERSTORMS
IN THE AREA WELL INTO THE AM HOURS...THEREFORE WILL CONTINUE
FLOOD WATCH FOR NORTHERN TIER COUNTIES.

ASIDE FROM NORTHERN TIER STORMS...CONVECTION FILLING IN FROM
NORTHERN NE INTO EAST CENTRAL SD. THIS IS IN LINE WITH MOST
GUIDANCE...INDICATING ELEVATED CAPE/LI VALUES SUPPORTIVE OF
CONTINUOUS REDEVELOPMENT THROUGH THE MORNING...AND HODOGRAPHS TO
SUPPORT SEVERE THREAT. SURFACE TROUGH WILL PUSH SEVERE THREAT EAST
INTO THE PM HOURS.

WILL LEAVE OUT MENTION OF POPS AS UPPER TROUGH MOVES OVERHEAD
TONIGHT...HOWEVER WITH COOLER TEMPERATURES ALOFT...COULD SEE
SHOWER/WEAK THUNDERSTORM DEVELOPMENT THURSDAY DURING THE AFTERNOON HOURS.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE EXTENDED PERIOD STARTS OFF WITH BOTH AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN CANADA AND THE FAR NORTHERN PLAINS. A SURFACE
HIGH WILL EXTEND FROM THE CENTRAL ROCKIES EASTWARD ACROSS NEBRASKA
AND KANSAS. THE HIGH DROPS SOUTHWARD DURING THE DAY FRIDAY WITH A
WEAK FRONT TRACKING ACROSS THE NORTHERN PLAINS DURING THE
AFTERNOON AND OVERNIGHT HOURS. BEST CHANCE FOR PRECIPITATION LOOKS
TO BE DURING THE AFTERNOON AS THE UPPER LEVEL ENERGY SLIDES NORTH
OF THE AREA OVERNIGHT. UPPER LEVEL NORTHWEST FLOW SETS UP ON
SATURDAY...WITH WEAK SURFACE HIGH PRESSURE SLIDING ACROSS THE
PLAINS DURING THE DAY...FOLLOWED BY A DECENT FRONTAL BOUNDARY
SATURDAY NIGHT. BEST INSTABILITY DEVELOPS OVER THE EASTERN HALF OF
THE CWA SATURDAY AFTERNOON AND EVENING...SO WILL KEEP A MENTION OF
TRW GOING DURING THAT TIME. A DECENT SHORTWAVE DROPS OVER THE
EASTERN PART OF THE AREA ON SUNDAY...AND WITH THE FRONT STILL IN
THE GENERAL AREA...WILL KEEP A SMALL POP FOR TRW GOING. HIGH
PRESSURE SLIDES OVER THE NORTHERN AND CENTRAL PLAINS SUNDAY
NIGHT...AND REMAINS DOMINANT OVER THE REGION THROUGH THE END OF
THE PERIOD. DRY CONDITIONS EXPECTED SUNDAY NIGHT THROUGH TUESDAY.

H85 TEMPS GENERALLY REMAIN IN THE UPPER SINGLE DIGITS TO THE
TEENS...KEEPING TEMPERATURES RIGHT AROUND NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS A GOOD PORTION OF
THE CWA THROUGH THE MORNING HOURS. CIGS AND VSBYS WITH THE
THUNDERSTORMS WILL LIKELY FALL INTO THE IFR CATEGORY. MUCH OF THE
AREA WILL CONTINUE TO SEE A CHANCE OF SHOWERS INTO THE
AFTERNOON...WITH CIGS BETWEEN 3500-8000 FEET WITH VFR VSBYS
THROUGH THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH THIS EVENING FOR CAMPBELL-CORSON-DEWEY-
     EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.

     FLOOD WATCH THROUGH LATE TONIGHT FOR BROWN-DAY-MARSHALL.

MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 2:46 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT WED JUN 11 2008

SDZ003>007-009>011-015>017-120900-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS. THE RAIN THREAT WILL CONTINUE THROUGH THE DAY AND INTO THE
EARLY EVENING HOURS...WHICH MAY LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ039-046-SDZ008-018>023-033>037-045-048-051-120900-
TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

PARKIN

In the hours before

Local storm report, Jun 11, 4:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             5 NW LANGFORD           45.65N 97.90W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

0517 AM     HAIL             EDEN                    45.62N 97.42W
06/11/2008  M1.25 INCH       MARSHALL           SD   FIRE DEPT/RESCUE

&&

FOWLE
Local storm report, Jun 11, 6:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HAIL             ROY LAKE STATE PARK     45.71N 97.43W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

            SOME QUARTER HAIL MIXED WITH NICKEL HAIL. GUSTY WINDS AS
            WELL.

&&

ATG
Local storm report, Jun 11, 7:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             1 SW ABERDEEN           45.46N 98.50W
06/11/2008  E0.75 INCH       BROWN              SD   NWS EMPLOYEE

&&

ATG
Local storm report, Jun 11, 7:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     1 E HOSMER              45.58N 99.45W
06/11/2008  E80.00 MPH       EDMUNDS            SD   PUBLIC

            WINDS ESTIMATED TO BE AT LEAST 80 MPH. 46 X 100 FOOT
            QUONSET BLOWN OVER WITH TIN STREWN FOR 1/4 MILE DOWN
            WIND. TREES SNAPPED AND UPROOTED IN HOSMER.

0300 AM     HAIL             7 S MINA                45.34N 98.76W
06/11/2008  E0.88 INCH       EDMUNDS            SD   PUBLIC

&&

JJZ
Local storm report, Jun 11, 8:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             17 SSE MCLAUGHLIN       45.59N 100.68W
06/10/2008  E0.75 INCH       CORSON             SD   PUBLIC

&&

JJZ

The radar

The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Big Stone

When
June 11, 9:00 AM CST to 4:00 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 1.61 mi NW of Ortonville
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$25,000
Reported by
Newspaper
Coordinates
45.580, -96.800

Flood, Big Stone

When
June 11, 4:00 PM CST to June 13, 6:00 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 1.61 mi NW of Ortonville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.580, -96.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121271, 121275.